One of the most common questions asked when checking in for your annual eye exam is why eye doctors need an updated systemic medication list. You’re there for an eye check-up, why does your eye doctor need to know that you’re taking a blood pressure medication, right?
The short answer to this question is that systemic medications act on the entire body—this includes the eye!
The eye is a very unique organ, therefore medications that affect the body can have unusual side effects within the eyes. Not only that, but systemic diseases (high blood pressure, high cholesterol, diabetes, etc.) affect the eyes too.
It is important for your eye doctor to have a good understanding of any health concerns you may have so that he or she can appropriately assess your eyes’ health. In terms of medications specifically, it is important for your eye doctor to know what you are all taking so that he or she can watch for certain side effects and intervene early if needed.
Here is a list of some of the most common systemic medication side effects in the eyes. This is not to say that these side effects will occur in everyone who takes these medications, but they can occur and need to be watched for. This is also not a finite list, but only demonstrates some of the more common medications and their interactions with the eyes.
Ocular Side Effects of Viagra/Levitra/Cialis
These drugs are most often prescribed for erectile dysfunction, but can also be used in some cases to treat pulmonary hypertension.
The higher the dose of these drugs taken, the more likely it is that ocular side effects will be seen. For example, a 50 mg dose has a 5% chance of ocular side effects whereas a 200 mg dose has a 50% chance of ocular side effects.
Commonly seen side effects of these medications include increased light sensitivity (photophobia), changes in color vision (most commonly blue-tinted vision), and in rare circumstances, non-arteritic ischemic neuropathy (NAION).
Out of all of the side effects listed, NAION is the most serious. NAION results in a loss of blood perfusion to the optic nerve of the eye. The optic nerve is responsible for transmitting information from the eye to the brain–thus when NAION occurs serious vision loss ensues.
NAION is painless, sudden, and is quite scary to the individual. Vision loss associated with NAION is typically permanent.
If NAION occurs secondary to erectile dysfunction medications, it is crucial that the medication be discontinued to prevent an NAION from occurring in the fellow eye.
Ocular Side Effects of Amiodarone (Cardarone/Parerone)
These drugs are used to treat abnormal heart rates and are known as “antiarrhythmic agents”.
Amiodarone has a large range in ocular side effects including vortex keratopathy, nystagmus, color vision deficits, swelling of the optic nerve, and reduced vision.
Vortex keratopathy is a benign finding that typically does not impact the patient much at all. It is a structural change within the outermost part of the eye–called the cornea–resulting in the appearance of a white, swirly pattern within the cornea.
Vortex keratopathy can cause a decrease in vision, however that is not very common. Vortex keratopathy is seen in almost everyone taking Amiodarone for longer than 6 months. Vortex keratopathy typically resolves several months after discontinuation of the medication.
Nystagmus is a repetitive, sudden, uncontrolled movement of the eye. This can shift the focus of vision and give the patient the appearance that the “world is moving”. Nystagmus typically will resolve after cessation of the medication.
Ocular Side Effects of Accutane (Isoretinoine)
Accutane is used to treat moderate-severe acne. It carries a black box warning and is known to cause a drying out of the skin and ocular surfaces (i.e. inducing dry eye syndrome).
In addition to dry eye, ocular side effects seen with accutane usage include color vision disturbances, change in prescription (called a myopic shift), and increased intracranial pressure.
Of the list of side effects, the most serious is increased intracranial pressure as it can cause a retinal problem called papilledema, or swelling of the optic nerve.
Papilledema occurs when the pressure within the brain is greater than the patient’s eye pressure. The pressure from within the brain begins to push on the optic nerve and literally pushes it inward into the eye.
Papilledema can be painless or can be associated with severe headaches. If the papilledema is great enough, it can cause structural damage to the optic nerve and thus induce permanent vision loss.
Ocular Side Effects of Flomax (Tamisulosin)
Flomax is a medication used as prostate therapy in individuals with enlarged prostate.
Flomax does not necessarily cause damage to the eye, but can induce a problem called floppy iris syndrome–which can complicate intraocular surgeries like cataract surgery.
Flomax has cross-reactivity with a muscle within the eye called the dilator muscle, a muscle responsible for keeping the iris dilated (i.e. pupil large).
In cataract surgery, we need the iris to remain dilated to increase the working area for the surgeon when removing the natural lens and replacing it with an artificial one. Flomax has been known to decrease the effectiveness of dilation drops–resulting in the iris constricting during surgery, which greatly complicates the surgery.
If you are taking Flomax, it is advised that you tell your ophthalmologist so that they can best prepare for any complication that may arise during surgery.
Ocular Side Effects of Topamax (Topiramate)
Topamax is an anticonvulsant medication used to treat migraines, depression, epilepsy, bipolar disorder, and sometimes weight loss.
Topamax has serious ocular side effects including a large prescription shift and increased risk for bilateral acute angle closure.
Within the eye we have a fluid called the aqueous humor. It provides the inner eye components nutrition and is responsible for eye pressure which is needed to keep the eye turgid.
Aqueous humor enters the eye at the equator and then flows forward toward the front of the eye where it is removed through a series of channels to eventually join the venous system. Along its path to exit the eye, it passes through the angle where the iris (colored part of the eye) and cornea (front most structure of the eye) meet.
If the angle becomes too narrow, it can snap shut and inhibit the passage of aqueous humor from the equator of the eye to the exit channels. When this occurs, aqueous humor builds up pressure within the eye. This process is called acute angle closure.
Acute angle closure is painful–when experiencing angle closure you may experience a severe headache around the eyes, nausea, vomiting, and can even lose consciousness. An individual experiencing angle closure will also experience blurry or hazy vision, and possible red eyes with light sensitivity.
It is extremely important to lower eye pressure quickly. If eye pressure stayed extremely elevated for too long it can cause serious damage to the retina and optic nerve, ultimately resulting in permanent vision loss.
If you believe you or someone else is experiencing acute angle closure, it is crucial to get them in to see an optometrist or ophthalmologist ASAP to get the eye pressure back under control.
If you are considering or are currently taking Topamax, be sure to discuss it with your eye doctor so that they can watch closely for angle closures.
Ocular Side Effects of Hydroxychloroquine (Plaquenil) and Chloroquine (Aralen)
While these drugs are used to treat different things–Hydroxychloroquine is a medication used to treat rheumatoid arthritis and lupus whereas Chloroquine is a medication used to treat malaria–both have similar side effects in the eye.
Ocular side effects of these drugs include visual field loss, maculopathy, vortex keratopathy, color vision defects, and decreased vision.
Maculopathy is the rarest but also the most serious of the side effects as it results in permanent damage to the macula–the area of the eye responsible for your clearest, sharpest, central vision.
Maculopathy occurs with high doses of these drugs over several years of use and results from accumulation of the drug within the retinal vasculature, causing damage to photoreceptors (the light detecting cells of the retina).
Photoreceptors cannot be repaired once they are damaged. Therefore once they are damaged, you will lose that area of your vision. This can be a small area of vision, or a large area of vision.
If you are taking one of these medications, it is highly encouraged that you see your eye doctor prior to starting the medication to get a good baseline reading of your visual field extent as well as a mapping of the retina (accomplished via OCT).
Your eye doctor can then monitor your retinal health while you are using the mediation to watch for changes. If changes begin to occur they can coordinate with your primary care doctor to alter dosing or perhaps find an alternative treatment method to preserve your vision and prevent the condition from progressing.
There are many other medications that have ocular side effects, these are just a few examples of commonly taken medications (for various reasons), that also affect the eyes. When in doubt, bring your list of medications–both system and ocular–in with you to your next eye appointment, your eye doctor would be happy to discuss them with you and advise you on what to watch for in terms of ocular side effects.